I have cardiomyopathy with an EF of 35 to 40 and since the diagnosis in May I have had trouble staying asleep at night due to breathing difficulties. The cardiologist feels that the EF is high enough to not warrant any breathing problems at night but it has really been a problem for me.I take .25 mgs. of lanoxin daily,Diovan HCT and 6.25 mgs of Coreg 2xdaily. Could the meds be causing the problem? The reason I went to the cardiologist in the first place was because of breathing problems and fatique. Thank you very much.
The breathing problems should not be caused by the medications. Coreg is a beta-blocker and can sometimes worsen asthma, but it would not be likely on the low dose that you are taking. An EF of about 35-40% would not be expected to cause much difficulty breathing, but in some cases it does. If your blood pressure is high, better control may help with the heart failure symptoms.
I forgot to mention that I have low blood pressure which was the main reason the doctor did not continue to raise the Coreg dosage.Yesterday it was 82/57 which my husband thinks is dangerous but I feel fine with the exception of getting a little breathless sometimes during the day and having problems at night with the breathing.
That blood pressure is low. Sometimes medications are used to lower the blood pressure below "normal" in patients with severe heart failure in order to decrease the workload of the heart. As long as there are not symptoms of increased fatigue or lightheadedness, the low blood pressure generally does not cause a problem. However, I am not sure why your blood pressure needs to be that low, as your degree of heart failure did not sound that severe.
Thank you so very much for your help.
In response to the severity of the cardiomyopathy....you are correct that it isn't that severe but this is the second bout of CM for me since 1996 when the cardiologist decided to end the meds since I was doing so well.In June of this year the ejection fraction went down to 30 due to left sided heart failure of unknown causes.Since then two other sisters have experienced the same diagnosis and one sister has an EF of 15.Three cardiologist from three different states are conferring on our cases to determine if this is genetic. The last time I had a lot of damage and with just six months of meds I regained almost all of my heart function.This time the doctors are making sure that I stay on the meds until we get some answers (genetic?)As they took me off the meds and I started going downhill again. They thought that the CM in 1996 was caused by some medication that I had been using a that time but that turned out not to be the case.My EF has improved to 40 and thus the doctors want to keep the meds going until the mystery is cleared up concerning this heart problem in my family. Thank you so very much for your help.
Kathy - My son who is 25 had CM and his ejection fraction is 18%.
He has not noticed any problems breathing when hs is asleep, but he sleeps a lot. Exhaustion is not uncommon in heart failure patients. He is taking Captopril 50mg three times a day and his BP was quite low for a while during initial start up on the medication. Last check up his BP was closer to normal 110/62 but still low. He also taked Lanoxin and furosemide and sprinalactone. I would be interested in hearing about the possible genetic link for the heart failure in you family. My family has a history of BP, heart disease and diabetes. My son had none of these problems, but was on a high dose of medication for attention deficit disorder for 10 years. I feel quite certain that his medications were a contributor to his heart failure, but I can get no corroboration from the medical community. There is another web site you may be interested in visiting for some stright talk about CM and heart failure. The web site is called Jon's Place. Kathryn in Portland
Kathryn I hope that your son improves as time passes. I will mosy assuredly keep you posted as soon as our family gets some much needed answers to our problem.We have three cardiologist in three states (Indiana,New Jersey and my state of Virginia scratching their heads on why all three sisters have left sided heart failure in varying degrees.One of my sisters went to bed one night and had to be rushed to the hospital where she was critical for some time. She made it (EF of 15 ) but has to limit herself.She never had a sick day in her life until that night in April.Then another sister started having trouble and also was diagnosed with a case of heart failure just two weeks ago.I have to stay on the meds because I worsen if they take me off. I went in today to have a pulmonary function test done at the hospital and should know the results by Monday.My PCP said that the breathing is labored and he suspects asthma....I know that I called my doctor after I heard from DLB at(Cleveland Heart Cntr.)yesterday because I value their opinion and since he said that Coreg worsens asthma and I am on Coreg why not check it out? I thank God everyday that my CM is not that bad as once I go back to the meds I improve greatly but for some reason I can't go off the meds and stay okay.My cardiologist is listening now that the heart symptoms have gone to others in our family.My mother and dad have very serious heart problems but they can't be tested with heart Caths or any other invasive tests because their doctor told us that frankly our parents' hearts are too weak to subject them to it.I do know that my dad was diagnosed with CM and my mom has some heart blockage and has had a couple of heart attacks.My mother and another sister with the CHF has diabetes also.I have learned a very valuable lesson and that is......ask questions until you get your answers and also remember that doctor's are human and we need to communicate better with them.They can only diagnose what they see from a test and the data that we give them on ourselves and others in our family so give them all that you have and then get them to confer with other doctors.Some patients are their doctor's worst nightmare but when it comes to my health and my family's health I am willing to be a pain in someone elses butt!It wasn't until my cardiologist's colleague had a massive heart attack last year that he himself understood the fear that his heart patients had so because of that statement he made to the Washington Post newsparer I am seeing him in November for the consultation concerning the data input from three different cartdiologists.He has been there and knows the fear no matter how minor the heart problem is he said.If you want to be in touch with me email me at ***@**** and give me your email address and I will email you privately after I find out what is going on in our family and give you the details.Thanks for the web site.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.